Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 40, NWS Morristown, TN

March 21, 2017Cherokee County, Clay County, North Carolina

NWS Morristown, TN issued this severe thunderstorm warning at Mar 21, 2017, 8:05 PM EDT for Cherokee County, Clay County, North Carolina. It was in force for 55 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 21, 2017, 8:05 PM EDT (00:05 UTC)
Expired
Mar 21, 2017, 9:00 PM EDT
In force
55 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cherokee County, NC, Clay County, NC

The radar

The Knoxville radar (KMRX), 117 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 21, 8:08 PM EDTTSTM WND GST 50Murphy, NCWIND GUSTS OF 50 MPH
Mar 21, 8:20 PM EDTTSTM WND DMGMurphy, NCTREES DOWN COUNTYWIDE
Mar 21, 8:50 PM EDTTSTM WND DMGHayesville, NCTREES DOWN COUNTYWIDE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 21, 3:33 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.1 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2017-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2017-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
377 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
2348 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

852 
WUUS54 KMRX 220005
SVRMRX
NCC039-043-220100-
/O.NEW.KMRX.SV.W.0040.170322T0005Z-170322T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
805 PM EDT TUE MAR 21 2017

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Cherokee County in southwestern North Carolina...
  Clay County in southwestern North Carolina...

* Until 900 PM EDT

* At 804 PM EDT, a severe thunderstorm was located near Ducktown,
  moving east at 60 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Andrews, Murphy, Hayesville, Nantahala Lake, Tusquitee, Violet,
  Hiawasse Dam, Marble, Brasstown, Shooting Creek, Hot House, Topton
  and Unaka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3521 8429 3527 8423 3524 8419 3524 8413
      3529 8403 3524 8401 3522 8397 3526 8384
      3524 8374 3526 8371 3523 8369 3520 8373
      3519 8371 3515 8373 3516 8365 3514 8366
      3513 8362 3513 8363 3500 8351 3499 8432
TIME...MOT...LOC 0004Z 273DEG 51KT 3500 8435 

HAIL...1.00IN
WIND...60MPH
 
$$

05/MA
1 follow-up statement
976 
WWUS54 KMRX 220035
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
835 PM EDT TUE MAR 21 2017

NCC039-043-220100-
/O.CON.KMRX.SV.W.0040.000000T0000Z-170322T0100Z/
Cherokee NC-Clay NC-
835 PM EDT TUE MAR 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR CHEROKEE AND CLAY COUNTIES...

At 834 PM EDT, a severe thunderstorm was located near Young Harris,
or near Hiawassee, moving east at 60 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Law enforcement. Reports of trees down across western 
         Cherokee county as these storms moved through.

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Andrews, Murphy, Hayesville, Nantahala Lake, Tusquitee, Violet,
Hiawasse Dam, Marble, Brasstown, Shooting Creek, Hot House, Topton
and Unaka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3521 8429 3527 8423 3524 8419 3524 8413
      3529 8403 3524 8401 3522 8397 3526 8384
      3524 8374 3526 8371 3523 8369 3520 8373
      3519 8371 3515 8373 3516 8365 3514 8366
      3513 8362 3513 8363 3500 8351 3499 8432
TIME...MOT...LOC 0034Z 273DEG 51KT 3498 8383 

HAIL...0.75IN
WIND...60MPH
 
$$

Moulton

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 7:35 PM EDT, 30 minutes earlier.

Area forecast discussion, Mar 21, 7:35 PM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
735 PM EDT Tue Mar 21 2017

.Aviation...Severe thunderstorm watch remains in effect for TYS and
CHA. Main concern is on-going severe weather. TYS and CHA are/will
be experiecing high winds and possibly large hail. The convection
will diminish after 01Z. Showers will continue through 03-04z.

Upper forcing and instability moves east with drier air advecting
into the region with clouds dissipating around daybreak to mid-
morning Wednesday. VFR conditions anticipated for Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             52  64  43  58 /  80  10  10  20
Knoxville McGhee Tyson Airport, TN  46  59  39  57 /  70   0  10  10
Oak Ridge, TN                       45  59  40  60 /  70   0  10  10
Tri Cities Airport, TN              41  56  30  58 /  30   0  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, Mar 21, 3:25 PM EDT, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
325 PM EDT Tue Mar 21 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-221930-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
325 PM EDT Tue Mar 21 2017 /225 PM CDT Tue Mar 21 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

...Enhanced Risk of Severe Thunderstorms across southeast
Tennessee and southwest North Carolina for late this Afternoon and
early Evening...

Thunderstorms will develop across the area this afternoon into
this evening. Some of these storms will be severe...mainly in
areas south of I40. Large hail and damaging straight-line winds
will be the primary threats. Hail up to Golfball size and winds to
70 mph are possible with the stronger thunderstorms.

The main time-frame for severe weather will be between 4 and 8 pm
ET.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Local storm report, Mar 21, 7:44 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
744 PM EDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             CLEVELAND               35.18N 84.87W
03/21/2017  E2.50 INCH       BRADLEY            TN   TRAINED SPOTTER

            TENNIS BALL SIZE HAIL TOTAL CAR IN ROLLING HILLS NEAR
            GOLF COURSE

&&

MBLACK
Local storm report, Mar 21, 7:51 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
751 PM EDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             POWELL                  36.03N 84.03W
03/21/2017  E1.75 INCH       KNOX               TN   PUBLIC

            GOLF BALL HAIL NEAR CLINTON HIGHWAY AND SCHAD ROAD

&&

MBLACK
Local storm report, Mar 21, 7:53 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
753 PM EDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     WHITWELL                35.20N 85.52W
03/21/2017                   MARION             TN   PUBLIC

            POWER LINES DOWN

&&

MBLACK
Local storm report, Mar 21, 7:54 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
754 PM EDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             ATHENS                  35.45N 84.60W
03/21/2017  E1.00 INCH       MCMINN             TN   PUBLIC

            QUARTER SIZE HAIL NEAR HIGHWAY 30 EAST OF ATHENS

&&

MBLACK
Special weather statement, Mar 21, 8:03 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Morristown TN
803 PM EDT TUE MAR 21 2017

NCZ060-061-220100-
Clay NC-Cherokee NC-
803 PM EDT TUE MAR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE AND CLAY COUNTIES UNTIL
900 PM EDT...

At 803 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ducktown, moving east at 50 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Andrews, Murphy, Hayesville, Nantahala Lake, Tusquitee, Violet,
Hiawasse Dam, Marble, Brasstown, Shooting Creek, Hot House, Topton
and Unaka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM EDT for
southwestern North Carolina...and eastern Tennessee.

LAT...LON 3522 8429 3527 8423 3524 8419 3524 8413
      3529 8403 3524 8401 3522 8397 3526 8384
      3524 8374 3526 8371 3523 8369 3520 8373
      3519 8371 3515 8373 3516 8365 3514 8366
      3513 8362 3500 8351 3499 8432
TIME...MOT...LOC 0003Z 273DEG 51KT 3500 8439

05/MA
Local storm report, Mar 21, 8:04 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
804 PM EDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     ATHENS                  35.45N 84.60W
03/21/2017                   MCMINN             TN   AMATEUR RADIO

            A FEW TREES DOWN ACROSS THE COUNTY - ONE ACROSS COUNTY
            ROAD 442 AND ANOTHER AT COUNTY ROAD 750 NEAR COUNTY ROAD
            604

&&

MBLACK

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 8:03 PM EDTSpecial Weather StatementMRXCherokee, Clay57 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.